Kansas, 2020

Damaging Winds in Kansas, July 25, 2020

July 25, 2020 · NWS GLD · 2 events in 1 county or zone

Isolated showers and thunderstorms developed during the evening hours in eastern Colorado which moved eastward into northwest Kansas. As the storms moved across the Thomas County, an estimated 70 mph wind gust blew over two semi trucks 4 miles apart on I-70.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Isolated showers and thunderstorms developed during the evening hours in eastern Colorado which moved eastward into northwest Kansas. As the storms moved across the Thomas County, an estimated 70 mph wind gust blew over two semi trucks 4 miles apart on I-70.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 25, 2:11 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 25, 2:11 PM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
211 PM MDT Sat Jul 25 2020

.SHORT TERM...(This evening through Sunday)
Issued at 111 PM MDT Sat Jul 25 2020

Water vapor imagery and RAP analysis indicated CWA on western
fringe of large H5 ridge centered over southeast Kansas. At the
surface, weak convergent area noted across northwest CWA with
towering CU developing along it. Another area of speed convergence
was bisecting the CWA.

Main forecast concerns will center around precip chances through
the weekend and possible flooding impacts.

Previously mentioned convergence zones will be likely focus for
thunderstorm development this afternoon and early evening and with
PWAT values around the 90th percentile of climatology and slow
storm movement, heavy rain will once again be a threat. While
storm motions will be more parallel to forcing across eastern CWA
resulting in higher threat for heavy rainfall, confidence in this
area initiating is somewhat low. Further north, while the storm
motion may limit training of cells near the tri state border, area
still recovering from very heavy rain that occurred on Thursday
night and therefore remain especially vulnerable to flash
flooding. For the time being, think flash flood watch will
continue for this area. Given that storms are being driven more by
surface heating and near surface features think there will be a
strong diurnal trend with them. While increasing low level flow
aloft may sustain storms near approaching front into the
overnight hours, think the window for the GLD area will likely
close by 05 UTC.

For Sunday, cold front will sweep across the area resulting in
nearly 20 degree temperature gradient from southeast to northwest.
Guidance actually pretty consistent with placement of front and
temperatures, but confidence in related precipitation threat
somewhat low through the day. Best forcing will be immediately
along front, which makes a quick exit from the CWA in the late
afternoon. While there does appear to be forcing along H7 frontal
zone late in the period, have concerns that available instability
will be lacking. While a few models seem to be picking up on this
potentially drier solution, consensus still looks like bulk of the
area will see some meaningful rainfall Sunday. While there
certainly will be hydro concerns, aforementioned concerns about
precip placement keep confidence on the low side for any kind of
watch.

.LONG TERM...(Sunday night through Saturday)
Issued at 210 PM MDT Sat Jul 25 2020

Sunday Night-Monday night: Broad cyclonic flow aloft over the
Central/Northern Plains.. on the far southern periphery of an
upper level low in Manitoba.. will transition to NW flow aloft on
Mon as the aforementioned upper low progresses eastward into
Ontario and a more-pronounced upper level ridge develops over the
Intermountain West/Desert Southwest/Rockies. With the Tri-State
area situated on the southern periphery of the westerlies
/cyclonic flow aloft/ -- and a weakening /increasingly west-east
oriented/ SFC-H85 trough progressing slowly southward from
Nebraska into Kansas -- convection appears likely over the
majority of the area Sunday evening into Monday morning, with
activity gradually progressing south of I-70 during the day on
Monday. Although brief severe downbursts are possible in assoc/w
the strongest updrafts (mainly Sunday evening) -- heavy rainfall
and isolated flash flooding appear to be the primary convective
hazards -- particularly in areas hard-hit by recent heavy rain
(i.e. Yuma/Dundy/Cheyenne counties).

Tuesday-Saturday: Long range guidance suggests that an exceedingly
complex synoptic pattern will evolve over the Central/Western
CONUS in this period, lending *significant* uncertainty to
forecast specifics -- particularly with regard to chances for
precipitation/convection. With this in mind, the long range
forecast will be steered toward climatology.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1122 AM MDT Sat Jul 25 2020

VFR conditions expected to prevail for the next 24 hours, although
thunderstorms may impact both terminals between 23 and 04Z. While
coverage will be somewhat spotty, MCK looks to have a better
chance at seeing at least an hour or two of thunderstorms. Should
these reach a terminal site, would likely be accompanied by at
least MVFR conditions. Once storms pass, expect VFR conditions
through 18z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ003-004-016.

     Flash Flood Watch through Sunday morning for KSZ001.

CO...Flash Flood Watch through late tonight for COZ090.

NE...Heat Advisory until 8 PM CDT this evening for NEZ080-081.

     Flash Flood Watch through late tonight for NEZ079.

&&

SHORT TERM...JRM
LONG TERM...VINCENT
AVIATION...JRM
Hazardous weather outlook, Jul 25, 10:55 AM CST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1055 AM MDT Sat Jul 25 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1055 AM MDT Sat Jul 25 2020 /1155 AM CDT Sat Jul 25 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected to develop in far eastern
Colorado around 2 PM MDT spreading east into much of northwest
Kansas and southwest Nebraska after about 4 PM MDT (5 PM CDT) and
continuing through about 2 AM MDT (3 AM CDT).

Locally heavy rain and damaging wind gusts in excess of 60 mph will
be the primary threats with any storm that forms. Areas near the
Republican River in Yuma, Dundy and Hitchcock counties will be
especially susceptible to flash flooding should heavy rain occur.

Heat indices will climb to around 105 degrees across the eastern
portion of the area. Remember to take proper precautions and drink
plenty of water if outside in the heat today.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

A few severe thunderstorms are possible during the afternoon and
evening hours on Sunday, primarily along and east of the Colorado
Kansas border. The primary threats will be wind gusts over 60 mph
and locally heavy rainfall which could produce flash flooding. A
greater threat for locally heavy rainfall and possible flash flooding
will be Sunday night, mainly south of the Kansas Nebraska border.

Heat index values around 105 degrees are possible Sunday afternoon
across Norton and Graham counties.

Scattered thunderstorms will be possible Monday and Tuesday. Locally
heavy rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Please report any severe weather or observed flooding to the National
Weather Service in Goodland.

JRM

In the hours before

Special weather statement, Jul 25, 4:35 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
535 PM CDT Sat Jul 25 2020

KSZ014-028-029-252300-
Gove KS-Thomas KS-Logan KS-
535 PM CDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS...
NORTHEASTERN LOGAN AND NORTHWESTERN GOVE COUNTIES UNTIL 600 PM CDT...

At 534 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Colby to 4 miles south of
Monument. Movement was east at 30 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Oakley, Grinnell and Monument.

This includes Interstate 70 in Kansas between mile markers 73 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.

&&

LAT...LON 3893 10112 3917 10099 3915 10072 3913 10072
      3913 10062 3886 10074
TIME...MOT...LOC 2234Z 248DEG 26KT 3927 10094 3904 10098

024
Special weather statement, Jul 25, 4:47 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
447 PM MDT Sat Jul 25 2020

COZ090-091-252315-
Kit Carson County CO-Yuma County CO-
447 PM MDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND
NORTHWESTERN KIT CARSON COUNTIES UNTIL 515 PM MDT...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Thurman, or 15 miles north of Flagler, moving
northeast at 20 mph.

Wind gusts of 50 to 55 mph and significantly reduced visibility due
to blowing dust will be possible with this storm.

Locations impacted include...
Flagler, Seibert, Vona, Joes and Kirk.

This includes Interstate 70 in Colorado between mile markers 405 and
416.

LAT...LON 3957 10315 3957 10280 3972 10280 3972 10257
      3928 10267 3928 10316
TIME...MOT...LOC 2247Z 223DEG 19KT 3952 10303

024
Special weather statement, Jul 25, 4:51 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
551 PM CDT Sat Jul 25 2020

KSZ015-252315-
Sheridan KS-
551 PM CDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SHERIDAN COUNTY UNTIL 615 PM
CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Menlo, or 9 miles north of Grinnell, moving east
at 35 mph.

Wind gusts of 50 to 55 mph and significantly reduced visibility due
to blowing dust will be possible with this storm.

Locations impacted include...
Hoxie, Grinnell, Seguin, Angelus and Tasco.

LAT...LON 3913 10072 3952 10072 3952 10025 3913 10023
TIME...MOT...LOC 2251Z 257DEG 30KT 3926 10060

024
Special weather statement, Jul 25, 4:59 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
559 PM CDT Sat Jul 25 2020

KSZ002-NEZ080-252315-
Rawlins KS-Hitchcock NE-
559 PM CDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAWLINS AND
SOUTHWESTERN HITCHCOCK COUNTIES UNTIL 615 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of McDonald, or 13 miles northwest of Atwood, moving
northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern
Rawlins and southwestern Hitchcock Counties.

LAT...LON 3981 10126 3997 10137 4013 10112 3989 10095
TIME...MOT...LOC 2259Z 224DEG 23KT 3994 10123

024
Local storm report, Jul 25, 5:09 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
509 PM MDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             4 NE MINGO              39.32N 100.92W
07/25/2020  E0.25 INCH       THOMAS             KS   PUBLIC

            PEA SIZE HAIL REPORTED WITH 1.9 INCHES OF
            RAINFALL AND STRONG WINDS.

&&

MRC
Special weather statement, Jul 25, 5:09 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
509 PM MDT Sat Jul 25 2020

COZ090-091-252345-
Kit Carson County CO-Yuma County CO-
509 PM MDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YUMA AND NORTHEASTERN
KIT CARSON COUNTIES UNTIL 545 PM MDT...

At 509 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Cope, or 17 miles north of Stratton, moving east
at 25 mph.

Wind gusts of 50 to 55 mph and significantly reduced visibility due
to blowing dust will be possible with this storm.

Locations impacted include...
Joes, Kirk and Idalia.

This includes Highway 385 between mile markers 192 and 222.

LAT...LON 3935 10273 3978 10272 3979 10221 3935 10219
TIME...MOT...LOC 2309Z 257DEG 23KT 3955 10267

024

The radar

The Goodland radar (KGLD), 63 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Thomas

When
July 25, 5:16 PM CST
Where
Thomas County, 0.87 mi SE of Altair
Measured
52 kt (60 mph) estimated gust
Property damage
$18,000
Reported by
911 Call Center
Coordinates
39.310, -100.970

Thomas County reported a semi truck blown over at mile marker 60 on I-70 due to strong winds. No other vehicles were impacted. No injuries to driver or other vehicles involved.

Thunderstorm Wind, Thomas

When
July 25, 5:28 PM CST
Where
Thomas County, 2.62 mi ESE of Mingo
Measured
52 kt (60 mph) estimated gust
Property damage
$18,000
Reported by
911 Call Center
Coordinates
39.261, -100.928

Thomas County dispatch reported a semi truck blown over at mile marker 64 on I-70 due to strong thunderstorm winds. No injuries to driver or other vehicles involved.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908846, 908849.